Long-Term Psoriasis Relief With Enbrel
Reassuring 2-Year Enbrel Data Show Safety, Lasting Psoriasis Effect
WebMD News Archive
Enbrel: Safe & Effective So Far continued...
University of Miami researcher Jonette Keri, MD, PhD, chief of dermatology at the Miami VA Hospital, says she has patients whose psoriasis flares up unless she keeps them on the high doses of Enbrel used in the Tyring study.
"This study should give some reassurance to patients that they are not at any higher risk of cancer if they take Enbrel long term," Keri tells WebMD. Keri was not involved in the Tyring study but will be one of the investigators in another long-term study of Enbrel.
Keri notes that patients taking Enbrel should remain alert for symptoms of any of the drug's rare side effects. Most of these adverse events, she says, can be identified well before any lasting harm occurs. Side effects include serious infections, nervous system disorders, and blood disorders.
"We don't know the effects of years of use, but Enbrel has been used to treat arthritis for years," Keri says.
Tyring notes that about a third of psoriasis patients suffer psoriasis-associated arthritis. Enbrel, he says, is particularly helpful in relieving this condition. Keri agrees.
"The good thing is that with the arthritis, patients feel good in a week or so," she says. "And over the next four or five or six weeks, their skin catches up and starts to look better. For some people it is absolutely great. But it is a very expensive medicine, and the higher does will cost more."
Psoriasis is a chronic skin condition characterized by thick red, silvery, white skin patches. It often affects the skin of the scalp, elbows, and knees. Who should take Enbrel for psoriasis?
"It is not for everybody, but Enbrel is particularly helpful for psoriasis patients with joint involvement, those with extensive skin involvement, those whose psoriasis affects inhibits daily function, and those who have not had success with other therapies," Tyring says.
Tyring and colleagues report their findings in the June issue of Archives of Dermatology.